Looking back, the first sign was about three years ago. I was having trouble opening a Gatorade bottle. I asked my wife if she would try and she opened it without a problem. I didn’t realize at the time, but it was the first sign of my androgen deprivation therapy drugs, Lupron and Casodex, eating away at my muscle mass. Over the last month or so I’ve become increasingly aware of significant fatigue, strength, and stamina issues. It all came to a head a few days ago.
My wife and I flew to Ohio to see some high school friends and visit the Cincinnati Zoo in hopes of photographing Fiona, their celebrity baby hippo. On the day we went to see Fiona it was in the mid 80s, which wasn’t good for me, but I thought I could handle it for the walk to Fiona’s pool. (My drug regimen includes multiple drugs that make it very difficult for me to cool off. I usually hang out in areas that are 75 degrees or less.) Once we got there and started in I knew I was in trouble. After walking about 100 yards, stopping twice to rest, I was totally exhausted, overheated, covered in sweat, and done. I was too hot to even consider trying a scooter. With only another hundred yards to go, I had to turn back. I was devastated by my weakness. I felt my world suddenly became very small, very inaccessible. As evening came, I started to feel I was dying right before my very eyes. The next thing I knew I was sobbing uncontrollably.
I’m going to start taking water aerobics to try to regain some muscle mass and stamina, but I suspect I’ve joined the scooter generation. My psychologist told me years ago that cancer and its treatment would greatly increases the rate at which I would age and that doors would start closing much sooner than I’d expect. I’m starting to understand what he meant.